Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High uric acid as cause of pain in hands
Mar 2, 2011

Dear Dr. Henry,

Here is one I haven't seen before. It's not so much a question as a description of my experience that could answer other people's questions quicker and easier than mine were. In December 2007, I suddenly developed terrible arthritic-type pain in both my hands--but only when I woke up in the morning or took a nap. Odd, huh? I had a battery of tests--for Lyme disease and other things that might cause the stiffness in my fingers. Nothing. I had several treatments from an accupuncturist. Still no resolution. Finally, last summer my HIV/primary physician referred me to a rheumatologist. I had a series of specialized x-rays (bone density, hands, knees, ankles). The good news: No arthritis in my joints. My doc thought the sarcoidosis I had 11 years before my 2005 HIV diagnosis could be the culprit, but tests showed it wasn't that. I told him I'd had gout a couple of times in my 40s (I'm 52 now). I guess that's when the red light came on. He described something called "disseminated gout," where gout can appear in other joints besides the big toes where it usually shows up first. Another blood test showed a higher-than-normal level of uric acid in my blood. Research on TheBody.com showed me this is a potential side effect of the Kaletra and Epzicom I have been taking since my diagnosis. Now I'm taking Allopurinol, a standard, very inexpensive medication ($10 from WalMart for a 40-day supply of two tabs per day). My uric acid level is within the normal range. I still have some stiffness in my fingers when I wake up in the morning, or wake up from a nap. But flexing my fingers soon gets rid of what my doc called "gelling," kind of like the way you have to flex your leg if your knee "goes to sleep." Best of all is I don't have the stiffness that would last throughout the day and feel as though I had no hand strength. Thank you for your work and for your kind consideration.

Response from Dr. Henry

Thank you for sharing your story about how your hand pain was due to high uric acid levels/gout. Increasing awareness may help others discover they have the same problem. I have a handful of patients with similar stories who have had a gout diagnosis and are doing better on allopurinol. Overall the rate seems in the same range as in the general population or perhaps modestly increased so difficult to determine if any specific regimen or HIV infection itself are major factors for the condition. KH



Previous
low sodium side effect of truvada or Isentress
Next
Atripla results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement